Algebras and Representation Theory

, Volume 22, Issue 1, pp 249–279 | Cite as

Ordered Tensor Categories and Representations of the Mackey Lie Algebra of Infinite Matrices

  • Alexandru ChirvasituEmail author
  • Ivan Penkov


We introduce (partially) ordered Grothendieck categories and apply results on their structure to the study of categories of representations of the Mackey Lie algebra of infinite matrices \(\mathfrak {gl}^{M}\left (V,V_{*}\right )\). Here \(\mathfrak {gl}^{M}\left (V,V_{*}\right )\) is the Lie algebra of endomorphisms of a nondegenerate pairing of countably infinite-dimensional vector spaces \(V_{*}\otimes V\to \mathbb {K}\), where \(\mathbb {K}\) is the base field. Tensor representations of \(\mathfrak {gl}^{M}\left (V,V_{*}\right )\) are defined as arbitrary subquotients of finite direct sums of tensor products (V)m ⊗ (V)nVp where V denotes the algebraic dual of V. The category \(\mathbb {T}^{3}_{\mathfrak {gl}^{M}\left (V,V_{*}\right )}\) which they comprise, extends a category \(\mathbb {T}_{\mathfrak {gl}^{M}\left (V,V_{*}\right )}\) previously studied in Dan-Cohen et al. Adv. Math. 289, 205–278, (2016), Penkov and Serganova (2014) and Sam and Snowden Forum Math. Sigma 3(e11):108, (2015) . Our main result is that \(\mathbb {T}^{3}_{\mathfrak {gl}^{M}\left (V,V_{*}\right )}\) is a finite-length, Koszul self-dual, tensor category with a certain universal property that makes it into a “categorified algebra” defined by means of a handful of generators and relations. This result uses essentially the general properties of ordered Grothendieck categories, which yield also simpler proofs of some facts about the category \(\mathbb {T}_{\mathfrak {gl}^{M}\left (V,V_{*}\right )}\) established in Penkov and Serganova (2014). Finally, we discuss the extension of \(\mathbb {T}^{3}_{\mathfrak {gl}^{M}\left (V,V_{*}\right )}\) obtained by adjoining the algebraic dual (V) of V.


Mackey lie algebra Tensor category Koszulity 

Mathematics Subject Classification (2010)

17B65 17B10 16T15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank Vera Serganova for sharp comments on the topic of this paper, as well as the anonymous referee for a very careful reading and illuminating remarks on an initial draft.

A. C. was partially funded through NSF grant DMS-1565226. I. P. acknowledges continued partial support by the DFG through the Priority Program “Representation Theory” and through grant PE 980/6-1.


  1. 1.
    Beilinson, A., Ginzburg, V., Soergel, W.: Koszul duality patterns in representation theory. J. Amer. Math. Soc. 9(2), 473–527 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Chirvasitu, A.: Three results on representations of mackey lie algebras. In: Mason, G., Penkov, I., Wolf, J.A. (eds.) Developments and Retrospectives in Lie Theory, Developments in Mathematics, vol. 38, pp. 99–109. Springer International Publishing (2014)Google Scholar
  3. 3.
    Cline, E., Parshall, B., Scott, L.: Finite-dimensional algebras and highest weight categories. J. Reine Angew. Math. 391, 85–99 (1988)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Comes, J., Ostrik, V.: On blocks of deligne’s category \(\underline {\text {Rep}}(S_{t})\). Adv. Math. 226(2), 1331–1377 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dan-Cohen, E., Penkov, I., Serganova, V.: A Koszul category of representations of finitary Lie algebras. Adv. Math. 289, 250–278 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Gabriel, P.: Des catégories abéliennes. Bull. Soc. Math. France 90, 323–448 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gelfand, S.I., Manin, Y.I.: Methods of homological algebra. Springer Monographs in Mathematics, 2nd edn. Springer-Verlag, Berlin (2003)CrossRefGoogle Scholar
  8. 8.
    Hotta, R., Takeuchi, K., Tanisaki, T.: D-modules, perverse sheaves, and representation theory, Progress in Mathematics, vol. 236. Birkhäuser Boston, Inc., Boston (2008). Translated from the 1995 Japanese edition by TakeuchiCrossRefzbMATHGoogle Scholar
  9. 9.
    Jantzen, J.C.: Representations of algebraic groups, Mathematical Surveys and Monographs, vol. 107, 2nd edn. American Mathematical Society, Providence (2003)Google Scholar
  10. 10.
    Martínez, J.P., López Peña, J., Ştefan, D.: Koszul pairs. Applications. ArXiv e-prints (2010)Google Scholar
  11. 11.
    Lin, B.I.-P.: Semiperfect coalgebras. J. Algebra 49(2), 357–373 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Macdonald, I.G.: Symmetric functions and Hall polynomials. Oxford Mathematical Monographs. The Clarendon Press, 2nd edn. Oxford University Press, New York (1995). With contributions by A Zelevinsky, Oxford Science PublicationsGoogle Scholar
  13. 13.
    Mackey, G.W.: On infinite-dimensional linear spaces. Trans. Amer. Math. Soc. 57, 155–207 (1945)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Penkov, I., Serganova, V.: Categories of integrable s l()-, o()-, s p()-modules. In: Representation theory and mathematical physics, Contemp. Math., vol. 557, pp. 335–357. Amer. Math. Soc., Providence, RI (2011)Google Scholar
  15. 15.
    Penkov, I., Serganova, V.: Tensor representations of Mackey Lie algebras and their dense subalgebras. In: Developments and retrospectives in Lie theory, Dev. Math., vol. 38, pp. 291–330. Springer, Cham (2014)Google Scholar
  16. 16.
    Penkov, I., Styrkas, K.: Tensor representations of classical locally finite Lie algebras. In: Developments and trends in infinite-dimensional Lie theory, Progr. Math., vol. 288, pp. 127–150. Birkhäuser Boston Inc., Boston, MA (2011)Google Scholar
  17. 17.
    Polishchuk, A., Positselski, L.: Quadratic algebras, University Lecture Series, vol. 37. American Mathematical Society, Providence (2005)zbMATHGoogle Scholar
  18. 18.
    Popescu, N.: Abelian categories with applications to rings and modules. Academic Press, London (1973). London Mathematical Society Monographs, No 3zbMATHGoogle Scholar
  19. 19.
    Positselski, L.: Koszul property and Bogomolov’s, conjecture. Int. Math. Res. Not. 31, 1901–1936 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Sam, S.V., Snowden, A.: Stability patterns in representation theory. Forum Math. Sigma 3(e11), 108 (2015)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Sweedler, M.E.: Hopf algebras. Mathematics Lecture Note Series. W. A. Benjamin, Inc., New York (1969)Google Scholar
  22. 22.
    Takeuchi, M.: Morita theorems for categories of comodules. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 24(3), 629–644 (1977)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity at BuffaloBuffaloUSA
  2. 2.Jacobs University BremenBremenGermany

Personalised recommendations